Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 285, NWS Norman, OK

May 9, 2003Noble County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 9, 2003, 8:32 PM CDT for Noble County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 8:32 PM CDT (01:32 UTC)
Expired
May 9, 2003, 9:00 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Noble County, OK

The radar

The Vance AFB radar (KVNX), 96 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2823 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS54 KOUN 100132
SVROKC
OKC103-100200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLE COUNTY IN NORTHERN OKLAHOMA

* UNTIL 900 PM CDT

* AT 830 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 
CENTERED 10 MILES WEST OF MORRISON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE MORRISON AND RED ROCK

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 75 MPH ARE LIKELY WITH 
THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3635 9734 3621 9725 3627 9690 3657 9702

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:47 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, May 9, 1:47 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
147 PM CDT FRI MAY 9 2003

WELL DEFINED S/W TROF EVIDENT IN 12Z UA DATA OVER NEW MEXICO APPEARS
TO BE AMPLIFYING PER BAND 10 WV IMAGERY FROM RAMSDIS OVER FAR WTEX
ATTM. PRESSURE FALLS ARE NOW INCREASING OVER NW OK..AND SFC WINDS
HAVE BACKED 40-60 DEGREES IN THE PAST COUPLE OF HRS OVR SW OK.  AS
OF YET..SIGNIFICANT BOUNDARY LAYER MOISTURE HAS NOT WORKED BACK
NWWD..BUT EXPECT SIGNIFICANT AIRMASS DESTABILIZATION DURING THE NEXT
SEVERAL HOURS OVER MUCH OF SW OK/NW TX AS WINDS CONT TO
BACK/INCREASE.  FIRST ATTEMPT AT SUSTAINED BL BASED CONVECTION
APPEARS TO HAVE FAILED FOR THE MOMENT TO THE WEST OF KABI..BUT
INCREASING LOW LEVEL VERTICAL VELOCITIES IS EXPECTED TO RESULT IN
RAPID SVR STORM DEVELOPMENT LATE THIS AFTERNOON.  OTHER CONCERN FOR
THE OVERNIGHT HOURS IS THE POTENTIAL FOR CONVECTION TO DEVELOP THIS
EVENING ON THE HI PLAINS AND THEN SPREAD EAST/SOUTEAST ALONG AND
NORTH OF WARM FRONTAL ZONE THAT IS EXPECTED TO BECOME BETTER DEFINED
ACROSS NRN OK OR SRN KS.

SFC LOW WILL MOVE TO THE NORTHEAST OF OKLAHOMA RATHER QUICKLY ON
SATURDAY..AND SHUD RESULT IN VEERING LOW LEVEL FLOW.  ALTHOUGH
MOISTURE MAY BE SOMEWHAT SLOW TO MIX OUT IN THE SE ZONES..POTENTIAL
FOR STORM INITIATION APPEARS TO BE LIMITED WITHIN THE BOUNDS OF OUR
CWA.  DEEP MOISTURE SHUD FINALLY GET PUSHED SWD INTO TEXAS IN WAKE
OF THIS SYSTEM..GIVING A 36-48 HR BREAK IN THUNDERSTORM CHANCES.
HOWEVER..MOISTURE MAY BEGIN TO LEAK BACK NWD ENUF LATE MONDAY TO
ALLOW FOR STORM DEVELOPMENT OVR NW/W TEXAS.

LATEST MEDIUM RANGE MODEL GUIDANCE HINTS THAT A PERIOD OF WNW FLOW
ALOFT MAY BECOME ESTABLISHED OVER THE CENT/SRN PLAINS MID WEEK IN
WAKE OF STRONG GREAT LAKES SYSTEM..AND BEFORE WEST COAST TROF
RELOADS BY LATE IN THE WEEK.  CHANCES FOR STORMS WILL INCREASE
TUE/WED AS INSTABILITY AXIS BECOMES RE-ESTABLISHED ONCE AGAIN A BIT
FARTHER NORTH BENEATH AXIS OF STRONGER MID LEVEL FLOW. IF NRLY
COMPONENT TO MID LEVEL FLOW DOES DEVELOP..PATTERN WILL BECOME
FAVORABLE FOR FORWARD PROPAGATING SVR MCS DEVELOPMENT FROM THE HI
PLAINS SEWD INTO THE SRN PLAINS.
 MILLER

OKC   66  83  50  78 /  40  20  10   0
HBR   58  84  46  80 /  40  10  10  10
SPS   67  90  53  82 /  40  20  10  10
GAG   49  75  39  77 /  30  10  10   0
PNC   67  81  48  75 /  40  20  10   0
DUA   70  88  57  83 /  40  30  10  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 9, 12:00 PM CDT, 8 hours 32 minutes before
OKZ004>048-050>052-TXZ083>090-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MOST OF OKLAHOMA. A SLIGHT RISK AREA SURROUNDS THE MODERATE
RISK AND AFFECTS MUCH OF FAR WESTERN AND SOUTHERN OKLAHOMA... AND
WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS EAST OF A LINE FROM ALVA TO ALTUS... AND
NORTH OF A LINE FROM ALTUS TO ARDMORE TO COALGATE.  THE SLIGHT RISK
AREA INCLUDES THE REST OF OKLAHOMA... AND WESTERN NORTH TEXAS.

TIMING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE EARLY THIS AFTERNOON IN
EXTREME SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF TEXAS. MORE-
SIGNIFICANT STORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND
CONTINUE WELL INTO THE NIGHT.

IMPACTS...
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
SIZE OF BASEBALLS. WIND GUSTS TO 75 MPH AND TORNADOES WILL ALSO BE
POSSIBLE. SIGNIFICANT STRUCTURAL DAMAGE WILL BE POSSIBLE IN THE
STRONGEST STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON THROUGH LATE TONIGHT.

DISCUSSION...
THE MAIN SURFACE FEATURE IS A DRYLINE THAT EXTENDED FROM NEAR ENID
OKLAHOMA TO NEAR VERNON TEXAS LATE THIS MORNING. THE DRYLINE IS
FORECAST TO DRIFT FARTHER WEST DURING THE AFTERNOON... PROBABLY
EXTENDING FROM NORTHWEST OKLAHOMA TO NEAR CHILDRESS BY LATE
AFTERNOON. A MID-LEVEL WAVE OVER SOUTHWEST TEXAS THIS MORNING WILL
ADVANCE TO THE NORTHEAST THIS AFTERNOON... AND WILL LIKELY PROVIDE
ADDITIONAL LIFT IN THE VICINITY OF THE DRYLINE. STORMS ARE EXPECTED
TO BECOME MORE NUMEROUS AND INCREASE IN INTENSITY DURING THE MID- TO
LATE-AFTERNOON HOURS AS THESE FEATURES COME TOGETHER. A CONTINUING
FEED OF LOW-LEVEL MOISTURE OVER THE RISK AREAS... ALONG WITH
FAVORABLE WIND PROFILES... WILL LIKELY SUSTAIN THE STORMS INTO THE
NIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS...NEAR 100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE SATURDAY AND THEN EACH DAY FROM MONDAY
THROUGH THURSDAY. THE DAYS WITH THE GREATEST RISK OF SEVERE STORMS
WILL BE NEXT TUESDAY AND WEDNESDAY ACROSS THE ENTIRE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN

CMS

In the hours before

Special weather statement, May 9, 7:48 PM CDT, 44 minutes before
OKZ007-008-100100-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT FRI MAY 9 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM DRUMMOND IN GARFIELD
COUNTY...EASTWARD TO GARBER...PERRY...AND RED ROCK IN NOBLE
COUNTY...MOVING NORTHEAST AT 35 MPH.

PEOPLE IN GRANT AND KAY COUNTIES...INCLUDING THE AREAS OF POND
CREEK...JEFFERSON...LAMONT...DEER CREEK...TONKAWA...AND PONCA
CITY...SHOULD MONITOR THESE STORMS CLOSELY. LISTEN FOR WARNINGS AND
WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

JAMES
Local storm report, May 9, 8:04 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
804 PM CDT FRI MAY 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    5 S ENID                  OK   1.00 INCH HAIL
05/09/03   GARFIELD                       REPORTED BY AMATEUR HAM
                                          RADIO OPERATOR

0757 PM    ENID                      OK   .75 INCH HAIL
05/09/03   GARFIELD                       REPORTED BY AMATEUR HAM
                                          RADIO OPERATOR

0746 PM    OKLAHOMA CITY             OK   1.75 INCH HAIL
05/09/03   OKLAHOMA                       INTERSECTION OF BRITTON ROAD
                                          AND MCARTHUR ROAD
                                          REPORTED BY AMATEUR HAM
                                          RADIO OPERATOR

0740 PM    OKLAHOMA CITY             OK   1.75 INCH HAIL
05/09/03   OKLAHOMA                       INTERSECTION OF BRITTON ROAD
                                          AND NW EXPRESSWAY
                                          REPORTED BY AMATEUR HAM
                                          RADIO OPERATOR

0807 PM    6 S CORN                  OK   2.75 INCH HAIL
05/09/03   WASHITA                        REPORTED BY AMATEUR HAM
                                          RADIO OPERATOR

0740 PM    YUKON                     OK   2.00 INCH HAIL
05/09/03   CANADIAN                       REPORTED BY AN OU
                                          METEOROLOGY STUDENT

0755 PM    MARSHALL                  OK   1.00 INCH HAIL
05/09/03   LOGAN                          REPORTED BY A COOPERATIVE
                                          OBSERVER

SBS
Special weather statement, May 9, 8:10 PM CDT, 22 minutes before
OKZ026-100130-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT FRI MAY 9 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY.

STRONG THUNDERSTORMS WERE LOCATED ABOUT 2 MILES EAST OF LANGSTON IN
LOGAN COUNTY...AND JUST NORTH OF LUTHER IN OKLAHOMA COUNTY...MOVING
EAST NORTHEAST AT 35 MPH. ALTHOUGH THESE STORMS DO NOT APPEAR TO BE
SEVERE AT THIS TIME...PEA TO MARBLE SIZE HAIL...AND FREQUENT
LIGHTNING...CAN BE EXPECTED.

JAMES
Special weather statement, May 9, 8:23 PM CDT, 9 minutes before
OKZ016-100145-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
823 PM CDT FRI MAY 9 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL CUSTER
COUNTY...BETWEEN FOSS RESERVOIR AND STAFFORD...MOVING NORTHEAST AT
35 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE AT ANY TIME AS IT
TRACKS TOWARD ARAPAHO THROUGH 845 PM.

JAMES
Local storm report, May 9, 8:25 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT FRI MAY 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0822 PM    PONCA CITY                OK   1.00 INCH HAIL
05/09/03   KAY                            REPORTED BY PONCA
                                          CITY EOC

KT
Local storm report, May 9, 8:29 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
829 PM CDT FRI MAY 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    4 NE COLONY               OK   .75 INCH HAIL
05/09/03   WASHITA                        REPORTED BY THE PUBLIC

0800 PM    4 SW EDMOND               OK   .88 INCH HAIL
05/09/03   OKLAHOMA                       REPORTED BY THE PUBLIC

SBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:08 PM CDTSevere Thunderstorm WarningOUNCanadian37 min
May 9, 7:14 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble46 min
May 9, 7:19 PM CDTSevere Thunderstorm WarningOUNOklahoma41 min
May 9, 7:31 PM CDTSevere Thunderstorm WarningOUNWashita44 min
May 9, 7:39 PM CDTTornado WarningOUNLogan, Noble, Payne51 min
May 9, 7:41 PM CDTSevere Thunderstorm WarningOUNKingfisher34 min
May 9, 7:57 PM CDTSevere Thunderstorm WarningOUNGarfield33 min
May 9, 7:59 PM CDTSevere Thunderstorm WarningOUNOklahoma31 min
May 9, 8:10 PM CDTSevere Thunderstorm WarningOUNCaddo50 min
May 9, 8:16 PM CDTSevere Thunderstorm WarningOUNKay44 min
May 9, 8:17 PM CDTSevere Thunderstorm WarningOUNWashita13 min
May 9, 8:34 PM CDTSevere Thunderstorm WarningOUNCuster41 min
May 9, 8:47 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady58 min
May 9, 8:55 PM CDTSevere Thunderstorm WarningOUNCaddo35 min
May 9, 9:09 PM CDTTornado WarningOUNCaddo21 min
May 9, 9:16 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer44 min
May 9, 9:18 PM CDTTornado WarningOUNCanadian, Grady27 min
May 9, 9:27 PM CDTTornado WarningOUNBlaine, Custer33 min
May 9, 9:44 PM CDTTornado Warning EmergencyOUNCanadian, Oklahoma46 min
May 9, 9:58 PM CDTSevere Thunderstorm WarningOUNBlaine37 min
May 9, 10:07 PM CDTSevere Thunderstorm WarningOUNLogan38 min
May 9, 10:27 PM CDTTornado Warning EmergencyOUNOklahoma48 min
May 9, 10:32 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher43 min
May 9, 10:35 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan55 min
May 9, 10:52 PM CDTTornado WarningOUNLincoln53 min
May 9, 10:55 PM CDTSevere Thunderstorm WarningOUNPayne50 min
May 9, 11:12 PM CDTTornado WarningOUNOklahoma43 min
May 9, 11:41 PM CDTTornado WarningOUNLincoln49 min
May 10, 12:20 AM CDTTornado WarningOUNLincoln25 min
May 10, 11:41 AM CDTSevere Thunderstorm WarningOUNStephens49 min
May 10, 11:57 AM CDTSevere Thunderstorm WarningOUNCleveland48 min
May 10, 11:58 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain47 min
May 10, 12:00 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma45 min
May 10, 12:22 PM CDTSevere Thunderstorm WarningOUNPottawatomie38 min
May 10, 12:44 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc, Pottawatomie, Seminole46 min
May 10, 1:12 PM CDTSevere Thunderstorm WarningOUNHughes63 min
May 10, 1:31 PM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole44 min
May 10, 2:01 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love44 min
May 10, 2:20 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc55 min
May 10, 2:23 PM CDTSevere Thunderstorm WarningOUNMurray52 min
May 10, 2:45 PM CDTSevere Thunderstorm WarningOUNCarter, Love45 min
May 10, 3:08 PM CDTSevere Thunderstorm WarningOUNCoal67 min
May 10, 3:12 PM CDTSevere Thunderstorm WarningOUNJohnston, Marshall48 min
May 10, 3:14 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.